Iowa, 2011

Damaging Winds in Iowa, July 22, 2011

July 22, 2011 · NWS DVN · 12 events in 4 counties and zones

Showers and thunderstorms developed and moved eastward across parts of eastern Iowa during the evening of July 22. Some of the storms were severe producing damaging winds in excess of 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Showers and thunderstorms developed and moved eastward across parts of eastern Iowa during the evening of July 22. Some of the storms were severe producing damaging winds in excess of 60 mph. The Jones County Fair was particularly hard hit with high winds lasting from about 950 pm CDT until about 1015 pm CDT, which damaged some of the equipment set up for the fair and concerts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 22, 6:43 PM CST, 17 minutes earlier.

Area forecast discussion, Jul 22, 6:43 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
743 PM CDT FRI JUL 22 2011

.UPDATE...
CONVECTION IS MOVING INTO THE NORTHWEST COUNTIES AT THIS
TIME...AND IS SLIGHTLY ELEVATED...BUT TAKING ADVANTAGE OF MORE
THAN 3000 CAPE IF NOT HIGHER. MORE SFC BASED STORMS HAVE FIRED
NORTHWEST OF OTTUMWA...THESE ARE LIKELY GOING TO BE PULSE SEVERE
IN THE NEXT HOUR. THESE TWO AREAS WILL LIKELY MERGE TO CREATE
WIDESPREAD RAIN AND STORMS OVER OUR CWA THIS EVENING. A QUICK
UPDATE HAS BEEN ISSUED EARLIER...AND ANOTHER UPDATE MAY BE
REQUIRED IN THE NEXT HOUR TO UP THE POPS AND QPF.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY FROM 1 PM SATURDAY TO 7 AM CDT SUNDAY FOR BENTON-
     BUCHANAN-CLINTON-DELAWARE-DUBUQUE-JACKSON-JONES-LINN.

     EXCESSIVE HEAT WARNING UNTIL 7 AM CDT SUNDAY FOR DES MOINES-
     HENRY IA-JEFFERSON-KEOKUK-LEE-LOUISA-VAN BUREN-WASHINGTON.

     EXCESSIVE HEAT WARNING FROM 1 PM SATURDAY TO 7 AM CDT SUNDAY FOR
     CEDAR-IOWA-JOHNSON-MUSCATINE-SCOTT.

IL...HEAT ADVISORY FROM 1 PM SATURDAY TO 7 AM CDT SUNDAY FOR CARROLL-
     JO DAVIESS-STEPHENSON.

     EXCESSIVE HEAT WARNING UNTIL 7 AM CDT SUNDAY FOR HANCOCK-
     HENDERSON-MCDONOUGH-MERCER-WARREN.

     EXCESSIVE HEAT WARNING FROM 1 PM SATURDAY TO 7 AM CDT SUNDAY FOR
     BUREAU-HENRY IL-PUTNAM-ROCK ISLAND-WHITESIDE.

MO...EXCESSIVE HEAT WARNING UNTIL 7 AM CDT SUNDAY FOR CLARK-SCOTLAND.

&&

ERVIN
Hazardous weather outlook, Jul 22, 3:06 PM CST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
406 PM CDT FRI JUL 22 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-231015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
406 PM CDT FRI JUL 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS... WITH THE BEST CHANCES BEING
ALONG AND ESPECIALLY NORTH OF INTERSTATE 80. AN ISOLATED SEVERE
THUNDERSTORM WITH DAMAGING WINDS WILL BE POSSIBLE.

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR AREAS ROUGHLY SOUTH
OF A LINE FROM MOLINE TO WILLIAMSBURG. PLEASE SEE THE LATEST
NATIONAL WEATHER SERVICE HEAT WARNING STATEMENT FOR MORE COMPLETE
INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY...HOT AND HUMID CONDITIONS WILL CONTINUE ACROSS LOCATIONS
SOUTH OF THE I-80 CORRIDOR AND BUILD ALONG AND NORTH OF THE I-80
CORRIDOR DURING THE AFTERNOON. HEAT INDEX VALUES OF 100 TO
OVER 105 DEGREES ARE EXPECTED IN THE AFTERNOON AND EARLY EVENING.
ADVISORIES AND WARNINGS FOR THE HEAT WILL BE IN PLACE ACROSS THE
ENTIRE OUTLOOK AREA THROUGH SATURDAY NIGHT.

THUNDERSTORMS ARE ALSO POSSIBLE THROUGH SATURDAY NIGHT. STORMS
COULD APPROACH SEVERE LIMITS MAINLY IN THE AFTERNOON AND EVENING
WITH STRONG AND POSSIBLY DAMAGING WINDS THE PRIMARY THREAT.
LOCALLY HEAVY RAINFALL MAY ALSO OCCUR.

TUESDAY THROUGH THURSDAY...CHANCES FOR THUNDERSTORMS RETURN. IT
IS TOO EARLY TO ASSESS ANY SEVERE RISK AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED FOR PORTIONS OF THE OUTLOOK
AREA THIS EVENING... AND AGAIN LATE SATURDAY AFTERNOON AND EVENING.

In the hours before

Local storm report, Jul 22, 4:23 PM CST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
523 PM CDT FRI JUL 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HEAVY RAIN       1 WNW MORRISON          41.81N 89.98W
07/22/2011  M1.90 INCH       WHITESIDE          IL   TRAINED SPOTTER

            18 HOUR TOTAL ENDING AROUND 1 PM. RAINFALL TOTAL FROM
            LAST EVENING AND THIS MORNING.

&&
Special weather statement, Jul 22, 6:03 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
703 PM CDT FRI JUL 22 2011

IAZ040>042-051>053-230215-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA
703 PM CDT FRI JUL 22 2011

...STRONG STORMS POSSIBLE THIS EVENING...

AN AREA OF STRONG TO SEVERE STORMS TO THE WEST OF WATERLOO...WILL
MOVE EAST INTO NORTHEAST IOWA THIS EVENING. THESE STORMS MAY BRING
THE THREAT OF DAMAGING WINDS...ESPECIALLY ALONG AND NORTH OF
HIGHWAY 20. OTHERWISE...HEAVY RAINFALL SHOULD BE THE MAIN
THREAT...WHICH IN MOST LOCATIONS WILL BE BENEFICIAL...BUT MAY
CAUSE PONDING OF WATER ON ROADS.

ERVIN

The radar

The Quad Cities radar (KDVN), 151 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Buchanan

When
July 22, 7:00 PM CST
Where
Buchanan County, 2.27 mi WNW of Independence Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.468, -92.007

Wind gusts estimated to be 70 mph snapped a power pole at the intersection of V71 and D22 about 3 miles east of Jesup, IA around 800 pm CDT July 22.

Thunderstorm Wind, Linn

When
July 22, 8:40 PM CST
Where
Linn County, 1.69 mi WNW of Marion Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.040, -91.560

Wind gusts estimated to be 50 to 70 mph were observed 2 miles east northeast of Marion, IA at 940 pm CDT July 22.

Thunderstorm Wind, Linn

When
July 22, 8:43 PM CST
Where
Linn County, 1.69 mi ENE of Hiawatha
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.040, -91.650

A 70 mph wind gust was recorded 5 miles north northeast of Cedar Rapids, IA at 943 pm CDT July 22.

Thunderstorm Wind, Jones

When
July 22, 8:50 PM CST
Where
Jones County, 0.86 mi NE of Monticello
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.240, -91.190

Wind gusts estimated to be 60 mph blew down some tree limbs and partially blew down an entire tree in Monticello, IA at 950 pm CDT July 22.

Thunderstorm Wind, Jones

When
July 22, 8:50 PM CST
Where
Jones County, 0.86 mi NE of Monticello
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.240, -91.190

Wind gusts estimated to be 60 mph were observed at the fairgrounds in Monticello, IA at 950 pm CDT July 22.

Thunderstorm Wind, Jones

When
July 22, 8:50 PM CST
Where
Jones County, 0.86 mi NE of Monticello
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
42.240, -91.190

Wind gusts estimated to be 65 mph blew down a tree onto a house in Monticello, IA at 950 pm CDT July 22. Power lines and branches were also blown down across much of the town.

Thunderstorm Wind, Jones

When
July 22, 8:55 PM CST
Where
Jones County, 0.3 mi SSE of Monticello Muni Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
42.226, -91.167

A 59 mph wind gust was recorded by the AWOS at the Monticello Regional Airport at 955 pm CDT July 22.

Thunderstorm Wind, Jones

When
July 22, 9:00 PM CST
Where
Jones County, 1.41 mi NNE of Monticello to 1.2 mi NNE of Monticello
Measured
52 kt (60 mph) estimated gust
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
42.249, -91.190

Wind gusts estimated to be 60 mph destroyed the JumboTron and sound system at the Jones County Fair in Monticello, IA at 1000 pm CDT July 22. In addition, some vendor tents were blown down and an awning on the Jones County Mobile EM Unit was destroyed.

Thunderstorm Wind, Jones

When
July 22, 9:00 PM CST to 9:15 PM CST
Where
Jones County, 1.4 mi NNE of Monticello to 1.21 mi NNE of Monticello
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.249, -91.189

Wind gusts estimated to be up to 60 mph were observed at the Jones County Fairgrounds in Monticello, IA between 1000 pm and 1015 pm CDT July 22.

Thunderstorm Wind, Cedar

When
July 22, 9:13 PM CST
Where
Cedar County, West Branch
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.670, -91.350

Wind gusts estimated to be 60 mph blew down a large tree branch in West Branch, IA at 1013 pm CDT July 22.

Thunderstorm Wind, Cedar

When
July 22, 9:13 PM CST
Where
Cedar County, 1.69 mi WNW of Cedar Bluff
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.790, -91.350

Wind gusts estimated to be 65 mph blew down a tree over a road about 8 miles north of West Branch, IA at 1013 pm CDT July 22.

Thunderstorm Wind, Linn

When
July 22, 9:20 PM CST
Where
Linn County, Mt Vernon to Lisbon
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.920, -91.420

Wind gusts estimated to be 65 mph blew down some trees and power lines in Mount Vernon, IA and Lisbon, IA at 1020 pm CDT July 22.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330109, 330113, 330114, 330116, 330118, 330131, 330120, 330126, 330129, 330127, 330128, 330130.